Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Sioux Falls, SD

May 15, 1998Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 1998, 2:17 AM CDT for Beadle County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 2:17 AM CDT (07:17 UTC)
Expired
May 15, 1998, 2:50 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 2:21 AM CDTHail 1.25Huron, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS1 KFSD 150718 RRA
SVRFSD
SDC005-150750-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
217 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 250 AM CDT

* AT 216 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HURON  MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HURON                    AROUND 220 AM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:30 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 14, 10:30 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 PM CDT THU MAY 14 1998

NEED WIND ADVSY AT LEAST E OF FSD/SUX IN SWRN MN AND NWRN IA. WILL
HOLD OFF FOR NOW BUT KEEP AN EYE ON WNDS BKX/FSD/SUX AREA AND MAY ADD
QUICKLY IF WNDS GO UP ANY MORE. SHUDNT NEED ADVSY WRN PART OF AREA
INCLUDING HON/9V9/PKS...WNDY THERE BUT GRADNT SHUD BE RELAXNG. UPDATE
FOR WND ADVSY AREA E OF FSD WILL ALSO INCLUDE COSMETIC CHANGE TO
PTCLDY. NO OTHER CHANGES FOR NOW AS TEMPS LOOK GOOD. 20 PCT CHC LATE
AFTN WRN EDGE OF AREA AND NOTHNG IN FCST FRTHR E FOR TDA ALSO LOOKS
OK.

.FSD...WIND ADVSY      TODAY      SWRN MN/NWRN IA XCP ZNS BORDRNG SD
WILLIAMS

In the hours before

Special weather statement, May 15, 1:14 AM CDT, 1 hour 3 minutes before
SDZ038>040-050-052>061-063>065-068-150715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 AM CDT FRI MAY 15 1998

...TORNADO WATCH ALLOWED TO EXPIRE AT 1AM...

THE TORNADO WATCH FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA HAS BEEN
ALLOWED TO EXPIRE AT 1AM.  SCATTERED THUNDERSTORMS ACROSS EAST
CENTRAL SOUTH DAKOTA WILL CONTINUE INTO THE NIGHT BUT THE TORNADIC
THREAT HAS DIMINISHED.

HARMON
Special weather statement, May 15, 1:14 AM CDT, 1 hour 3 minutes before
SDZ038>040-050-052>061-063>065-068-150715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 AM CDT FRI MAY 15 1998

...TORNADO WATCH ALLOWED TO EXPIRE AT 1AM...

THE TORNADO WATCH FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA HAS BEEN
ALLOWED TO EXPIRE AT 1AM.  SCATTERED THUNDERSTORMS ACROSS EAST
CENTRAL SOUTH DAKOTA WILL CONTINUE INTO THE NIGHT BUT THE TORNADIC
THREAT HAS DIMINISHED.

HARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:21 PM CDTTornado WarningFSDGregory34 min
May 14, 7:30 PM CDTTornado WarningFSDCharles Mix35 min
May 14, 7:40 PM CDTTornado WarningFSDGregory35 min
May 14, 8:08 PM CDTSevere Thunderstorm WarningFSDAurora, Brule32 min
May 14, 8:20 PM CDTSevere Thunderstorm WarningFSDGregory25 min
May 14, 8:20 PM CDTSevere Thunderstorm WarningFSDGregory15 min
May 14, 8:40 PM CDTSevere Thunderstorm WarningFSDAurora35 min
May 14, 8:47 PM CDTSevere Thunderstorm WarningFSDGregory18 min
May 14, 9:06 PM CDTTornado WarningFSDAurora34 min
May 14, 9:06 PM CDTTornado WarningFSDAurora19 min
May 14, 9:08 PM CDTTornado WarningFSDDavison, Sanborn32 min
May 14, 9:38 PM CDTTornado WarningFSDSanborn32 min
May 14, 10:08 PM CDTSevere Thunderstorm WarningFSDKingsbury32 min
May 14, 10:41 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min
May 15, 10:52 AM CDTSevere Thunderstorm WarningFSDUnion28 min
May 15, 11:20 AM CDTSevere Thunderstorm WarningFSDUnion35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.